Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 133, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 21, 1997, 2:56 PM MDT for Conejos County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 21, 1997, 2:56 PM MDT (20:56 UTC)
- Expired
- Aug 21, 1997, 4:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Conejos County, CO
The radar
The Pueblo radar (KPUX), 225 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 3:20 PM MDT | Hail 0.75 | Antonito, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 2003 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 212056 RRA SVRPUB COC021-212200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 256 PM MDT THU AUG 21 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN CONEJOS COUNTY IN SOUTHERN COLORADO * UNTIL 400 PM MDT * SOME LOCATIONS AFFECTED ANTONITO BY BY 315 PM SAN ANTONIO BY 320 PM * AT 255 PM RADAR SHOWED A SEVERE STORM 8 MILES NORTHWEST OF ANTONITO MOVING SOUTHEAST AT 20 MPH. AT THIS TIME...THE6 MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:06 PM MDT, 50 minutes earlier.
Area forecast discussion, Aug 21, 2:06 PM MDT, 50 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT THU AUG 21 1997 CHALLENGE THIS EVENING IS PRECIP COVERAGE. DIRTY UPPER RIDGE OVER COLORADO THIS AFTERNOON AND TONIGHT WITH AXIS IN WESTERN COLORADO. SATELLITE SHOWS TSTORMS FIRING OVER MANY MOUNTAIN AREAS AND MOVING INTO THE SAN LUIS VALLEY AND SOUTHEAST PLAINS. MID LEVEL MOISTURE ALSO SEEN ON SATELLITE WHICH IS HELPING TO FIRE CONVECTION. UPSLOPE SOUTHEASTERLY FLOW IS NOT DEVELOPING WELL ATTM...AS ADVERTISED EARLIER (COS HAS NORTHWEST WINDS). MAIN FEATURE IS SHORT WAVE OVER WYOMING...SHOWING UP WELL IN WATER VAPOR IMAGERY...WITH SIGNIFICANT DRYING IN MID LEVELS...AND GOOD LOW TO MID LEVEL SHEAR...WHICH MODELS SHOW DIVING INTO SOUTHWEST NEBRASKA AND WESTERN KANSAS TONIGHT. UPPER FORCING MOVES THROUGH EXTREME EASTERN COLORADO...BUT BULLSEYES IN WESTERN KANSAS. SURFACE DEW POINTS NEAR THE KANSAS BORDER ARE IN THE LOWER 60S...WITH A SURFACE TROUGH LINE (OLD BOUNDARY) BETWEEN LA JUNTA AND LAMAR. FAR SOUTHEAST COLORADO IS FORECAST BY MODELS TO BE ON THE EDGE OF HIGH KANSAS CAPES...RANGING IN THE HIGH 1000S IN THE FAR SOUTHEAST. WILL CONTINUE WIDELY SCATTERED TO ISOLATED WORDING IN ZONES TONIGHT...BUT MAY BEEF POPS UP JUST A BIT IN THE FAR SOUTHEAST NEAR GREATEST INSTABILITY AND FORCING. THINK MOS TEMPS FOR COS AND PUB A BIT HIGH TONIGHT...SO WILL LOWER. ALS TEMP LOOKS OK...BUT POP IS PROBABLY TOO HIGH. TLM
In the hours before
Special weather statement, Aug 21, 11:38 AM MDT, 3 hours 18 minutes before
COZ060>081-220600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1140 AM MDT THU AUG 21 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHERN COLORADO THIS AFTERNOON AND EVENING. DEW POINT TEMPERATURES ARE EXPECTED TO BE IN THE LOWER 60S NEARER THE KANSAS BORDER...WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE. SO... A COUPLE OF THUNDERSTORMS IN FAR SOUTHEAST COLORADO THIS AFTERNOON AND EVENING COULD BE SEVERE. AN UPPER DISTURBANCE LATE THIS AFTERNOON WILL ALSO CLIP SOUTHEAST COLORADO...BUT PRIMARILY WILL FOCUS IN ON WESTERN KANSAS. WEATHER SPOTTERS SHOULD BE ALERT FOR THE POSSIBILITY OF ISOLATED LARGE HAIL AND DAMAGING WINDS IN KIOWA...BENT...PROWERS...AND BACA COUNTIES IN FAR SOUTHEAST COLORADO. TLM
Special weather statement, Aug 21, 11:40 AM MDT, 3 hours 16 minutes before
COZ060>081-220600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1140 AM MDT THU AUG 21 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHERN COLORADO THIS AFTERNOON AND EVENING. DEW POINT TEMPERATURES ARE EXPECTED TO BE IN THE LOWER 60S NEARER THE KANSAS BORDER...WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE. SO... A COUPLE OF THUNDERSTORMS IN FAR SOUTHEAST COLORADO THIS AFTERNOON AND EVENING COULD BE SEVERE. AN UPPER DISTURBANCE LATE THIS AFTERNOON WILL ALSO CLIP SOUTHEAST COLORADO...BUT PRIMARILY WILL FOCUS IN ON WESTERN KANSAS. WEATHER SPOTTERS SHOULD BE ALERT FOR THE POSSIBILITY OF ISOLATED LARGE HAIL AND DAMAGING WINDS IN KIOWA...BENT...PROWERS...AND BACA COUNTIES IN FAR SOUTHEAST COLORADO. TLM
Special weather statement, Aug 21, 2:36 PM MDT, 20 minutes before
COZ063-064-212140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 236 PM MDT THU AUG 21 1997 ...STRONG THUNDERSTORM JUST SOUTHWEST OF CAPULIN AT MID AFTERNOON... LOOK FOR A STRONG THUNDERSTORM TO PRODUCE VERY HEAVY RAIN...HAIL TO 1/2 INCH IN DIAMETER...AND WIND GUSTS TO 45 MPH TO MOVE SLOWLY BETWEEN CAPULIN AND CONEJOS THROUGH 315 PM. AT 235 PM RADAR SHOWED THE STORM LOCATED 8 MILES SOUTHWEST OF CAPULIN...MOVING SLOWLY SOUTHEAST AT 5 TO 10 MPH.
Special weather statement, Aug 21, 2:37 PM MDT, 19 minutes before
COZ063-064-212140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 236 PM MDT THU AUG 21 1997 ...STRONG THUNDERSTORM JUST SOUTHWEST OF CAPULIN AT MID AFTERNOON... LOOK FOR A STRONG THUNDERSTORM TO PRODUCE VERY HEAVY RAIN...HAIL TO 1/2 INCH IN DIAMETER...AND WIND GUSTS TO 45 MPH TO MOVE SLOWLY BETWEEN CAPULIN AND CONEJOS THROUGH 315 PM. AT 235 PM RADAR SHOWED THE STORM LOCATED 8 MILES SOUTHWEST OF CAPULIN...MOVING SLOWLY SOUTHEAST AT 5 TO 10 MPH.
Special weather statement, Aug 21, 2:43 PM MDT, 13 minutes before
COZ073-076-212145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 243 PM MDT THU AUG 21 1997 ...STRONG THUNDERSTORM MOVING ACROSS CROWLEY COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS CROWLEY COUNTY THROUGH 330 PM AFFECTING THE TOWNS OF CROWLEY...ORDWAY...AND OLNEY SPRINGS BETWEEN 300 AND 330 PM MDT. THIS STORM WILL PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 50 MPH...AND VERY HEAVY RAIN. WINDS FROM THIS STRONG THUNDERSTORM WILL MOVE THROUGH EASTERN PUEBLO COUNTY INCLUDING THE TOWNS OF BOONE...AVONDALE...FORT REYNOLDS AND THE PUEBLO MEMORIAL AIRPORT BETWEEN 245 PM AND 300 PM. WIND GUSTS UP TO 40 MPH ARE POSSIBLE...EVEN THOUGH THE THUNDERSTORM WILL REMAIN IN CROWLEY COUNTY. AT 240 PM...PUEBLO DOPPLER RADAR SHOWED THIS STRONG THUNDERSTORM 15 MILES NORTHWEST OF ORDWAY...MOVING SOUTHEAST AT 20 MPH. KT
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.